Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 123, NWS St. Louis, MO

May 31, 2016Clinton County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2016, 2:09 PM CDT for Clinton County, Marion County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 2:09 PM CDT (19:09 UTC)
Expired
May 31, 2016, 2:45 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Marion County, IL

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:20 PM CDTHAIL 0.72 E Hoffman, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KLSX 311909
SVRLSX
ILC027-121-311945-
/O.NEW.KLSX.SV.W.0123.160531T1909Z-160531T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  WEST CENTRAL MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 245 PM CDT

* AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WAMAC...MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...SANDOVAL...WAMAC...CENTRAL CITY...FAIRMAN...BOULDER...
  SHATTUC...HOFFMAN...JUNCTION CITY...KEYESPORT...HUEY AND FERRIN.

THIS ALSO INCLUDES  CARLYLE LAKE RECREATIONAL AREA.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3850 8914 3849 8914 3850 8915 3851 8926
      3850 8927 3851 8930 3852 8930 3874 8931
      3873 8905
TIME...MOT...LOC 1908Z 196DEG 22KT 3852 8921 

HAIL...1.00IN
WIND...60MPH
 
$$

GOSSELIN
2 follow-up statements
246 
WWUS53 KLSX 311929
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT TUE MAY 31 2016

ILC027-121-311945-
/O.CON.KLSX.SV.W.0123.000000T0000Z-160531T1945Z/
CLINTON IL-MARION IL-
229 PM CDT TUE MAY 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN CLINTON AND WEST CENTRAL MARION COUNTIES...

AT 229 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SANDOVAL...
MOVING NORTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CENTRALIA...SANDOVAL...CENTRAL CITY...FAIRMAN...BOULDER...SHATTUC...
HOFFMAN...JUNCTION CITY...KEYESPORT...HUEY AND FERRIN.

THIS ALSO INCLUDES  CARLYLE LAKE RECREATIONAL AREA.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ST LOUIS.

&&

LAT...LON 3853 8913 3855 8930 3874 8931 3873 8905
TIME...MOT...LOC 1929Z 201DEG 18KT 3860 8915 

HAIL...1.00IN
WIND...60MPH
 
$$

GOSSELIN
547 
WWUS53 KLSX 311945
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT TUE MAY 31 2016

ILC027-121-311954-
/O.EXP.KLSX.SV.W.0123.000000T0000Z-160531T1945Z/
CLINTON IL-MARION IL-
245 PM CDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON AND WEST
CENTRAL MARION COUNTIES WILL EXPIRE AT 245 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3853 8913 3855 8930 3874 8931 3873 8905
TIME...MOT...LOC 1943Z 196DEG 22KT 3860 8915 

$$

GOSSELIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:37 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 12:37 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CDT TUE MAY 31 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 342 AM CDT Tue May 31 2016

An old MCV was located over central MO early this morning in a
region of otherwise weak westerly flow aloft.  This feature has only
recently blossomed in its ability to generate precipitation, with an
axis of rather solid, yet very light rain, having developed from
northeast MO thru central MO and into the eastern Ozarks.
Temperatures at most locations were in the 60s under cloudy skies.
The surface map shows a largely warm sector setup in place, with any
syntopic fronts well to the north and west.

A vigorous storm system over the northern high Plains is expected to
drop southeastward today and, in effect, steer and accelerate the
MCV east-northeastward, but during the morning hours it will be slow
going in its trek thru our region.  The effect should be that the
area of light showers should slowly work its way thru much of our
region this morning as a result, and have significantly boosted
PoPs.

Between the sun getting higher in the sky and beginning to exercise
diurnal influences on the MCV and it exiting our eastern forecast
area anyway by midday, should see rain chances drop for the afternoon
hours with some sunshine as instability struggles to reset and there
will be a lack of any focus.  Any convection associated with the
approaching cold front from the west should be delayed on its
arrival into our forecast area until tonight.

Temperatures today will be tricky considering the rain and clouds,
and generally leaned on the cool side of MOS for most sites, with
forecast maxes in the upper 70s and lower 80s.

TES

.LONG TERM...  (Tonight through Monday)
Issued at 342 AM CDT Tue May 31 2016

Tonight - Wednesday night

Any remaining diurnal convection will gradually diminish after
sunset. Not expecting much activity tonight but can't rule out an
isld SHRA/TSTM. Strong shortwave is fcst to track from ND to cntrl
Ontario. It will drag an assoc cold front thru the region on Wed.
Precip coverage should begin increasing across NE MO prior to 12Z
as the cold front approaches. Bndry will make steady progress thru
the CWA on Wed and should clear the sthrn zones by Wed evng. A
broken line of SHRAs/TSTMs is expected to accompany FROPA. SPC has
locations north of I-70 in a Marginal Risk for SVR TSTMs. The main
limiting factor is less than 30 kts of shear.

Thursday - Friday Night

The upper pattern will become zonal across the nthrn CONUS with a
closed low across TX. The front is expected to be aligned from
the Red Rvr Vly...NE to TN and OH Vlys. The front will stall in
response to an area of low pressure assoc with the upper low
across TX. Models are now indicating an overrunning event that
should take place SW of the CWA for the end of the week and may
extend as far N as sthrn MO and sthrn IL Thu/Fri. Given this new
scenario...not confident how far N the precip will extend...though
the ECMWF indicates precip as far N as the sthrn STL metro area by
Fri. Not ready to jump on that solution yet...but this possibility
is something to keep in mind over the next couple model runs. As a
result...have expanded the slight/chance PoPs from Thu-Fri night
across the sthrn CWA to account for this potential scenario.

Saturday - Monday

A short wave embedded in the nthrn stream will carve out a
significant trough across the ern CONUS over the wknd. The short
wave will drag an accompanying cold front thru the region Sat. There
should be at least some convection that dvlps along this bndry as
00Z guidance indicates the front will pass thru most of the CWA
drng the PM hrs. In the wake of the short wave...the CWA will be
in NW flow thru at least the middle of next week. This should
provide a much needed break from the recent wet weather pattern.

2%

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1230 PM CDT Tue May 31 2016

Main concern over the next 24 hours will be on convective trends
across the area and its possible impacts at the terminals. Outside
of thunderstorms...conditions are expected to be VFR. Believe best
chance of showers/storms will begin this evening and last into the
overnight period across portions of central and northeastern
Missouri. As a result...have a prevailing group for shra vcts and
added a tempo for low MVFR visbys in TSRA at both KCOU and KUIN
tonight. IFR visbys will also be possible in any heavier
thundershower. For the metro terminals...not quite as high of a
chance for activity as expect area of showers/storms to weaken
overnight as it progresses eastward toward the area due to better
forcing further to the north combined with loss of most of the
instability diurnally. Kept a VCSH group in for now but moved up
timing with best chance of seeing showers/weak storms very late
tonight through late Wednesday morning.

Initially SE winds this afternoon will become either calm or
light/variable as frontal boundary approaches. Behind the
front...winds will be light out of the west/northwest.

Specifics for KSTL:

Main concern over the next 30 hours will be on convective trends
and its possible impacts at Lambert Field. Outside of
thunderstorms...conditions are expected to be VFR. Believe best
chance of showers/storms will be very late tonight through mid
morning on Wednesday...though higher chances will remain west. Kept
a VCSH group in for now but moved up timing.

Initially SE winds this afternoon will become either calm or
light/variable as frontal boundary approaches. Behind the
front...winds will be light out of the west/northwest.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 4:15 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
415 AM CDT TUE MAY 31 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
415 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY. A FEW OF THESE STORMS MAY BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

2%

In the hours before

Local storm report, May 31, 1:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 S HOYLETON            38.42N  89.27W
05/31/2016  M0.70 INCH       WASHINGTON         IL   TRAINED SPOTTER

0150 PM     TSTM WND GST     2 S HOYLETON            38.42N  89.27W
05/31/2016  M50 MPH          WASHINGTON         IL   TRAINED SPOTTER

&&

WALSH
Special weather statement, May 31, 2:04 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT TUE MAY 31 2016

ILZ069-074-311930-
WASHINGTON IL-CLINTON IL-
204 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHEASTERN CLINTON COUNTIES UNTIL 230 PM CDT...

AT 204 PM CDT...A STRONG THUNDERSTORM WAS REPORTED NEAR
WAMAC...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARLYLE...CENTRALIA...WAMAC...IRVINGTON...SHATTUC...HOYLETON...
HOFFMAN...HUEY...POSEY AND FERRIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3845 8938 3869 8940 3869 8914 3843 8915
TIME...MOT...LOC 1904Z 194DEG 14KT 3849 8922

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:04 PM CDTSpecial Weather StatementLSXClinton26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.